Have you heard of the Stevens-Johnson Syndrome? This syndrome is a life-threatening disease that affects skin usually caused from a drug reaction, from prescription drugs and over the counter drugs.
A 2001 report completed by the Journal of American Medical Association found adverse drug reactions caused over 100,000 deaths among hospital patients each year, suggesting adverse drug reactions are one of the top causes of death in the United States. Because of this, it is important that you know what Stevens-Johnson Syndrome is and what to do if you or someone close to you has it.
What you need to know:
What is Stevens-Johnson Syndrome? It is a skin disease usually occurring from an allergic reaction to medication.
What are the symptoms of Stevens-Johnson Syndrome?
- Shedding of your skin
- Swelling on your face
- Red or purple skin rash
- Swelling of your tongue
- Skin pain
For the first couple of days, you may experience flu-like symptoms including:
- Sore throat
- Burning eyes
Check out the mayo clinic’s website for a picture Stevens-Johnson Syndrome symptoms.
What causes Stevens-Johnson Syndrome? Usually the case is from medication, including prescription drugs and over the counter drugs. Some of these drugs are Nonsteroidal anti-inflammatory drugs; sulfonamides and penicillins (used to treat infections); and anticonvulsants (used to fight seizures).
What are possible complications of Stevens-Johnson Syndrome?
- Secondary skin infection: This skin infection may lead to life-threatening complications, including meningitis (infection of the membrane and fluid surrounding your brain and spinal cord) and sepsis (an inflammatory infection of your whole body).
- Sepsis: Sepsis occurs when bacteria from a massive infection enters your bloodstream and spreads throughout your body. This is a life-threatening condition that can cause shock and organ failure.
- Eye problems
- Damage to internal organs
- Permanent skin damage
What you need to do if you have the above symptoms: Seek immediate medical help.
Stevens-Johnson Syndrome can result in anxiety, serious pain and suffering. If you take any of the above mentioned medications, familiarize yourself with the symptoms of Stevens-Johnson Syndrome.
If you or anyone you know has Stevens-Johnson Syndrome, you may want to contact the attorneys at Childers, Buck, and Schlueter to see how they can help protect your legal rights.